Is Metformin Causing Causing My Thinning Hair?

Summary: Thinning hair is not listed as a possible side effect of metformin. However, nail disorders are seen in roughly 1% to 5% of users. Because they are both rapidly growing tissues I think it’s possible that metformin might be involved. Also investigate other possible causes of thinning hair.

Dear Curtis: I’m 17 and am a Type 1 Diabetic. My doctor put me on Metformin. At first I started getting some side effects from metformin like nausea but it has since gone away for the most part. Once in a while I get some bad cramps and diarrhea – but not a lot. What has me worried is that it seems like my hair has become really ‘thin’. I used to have really nice, thick hair. But it has definitely thinned out. I’d like to know if metformin is doing this (I hope not, though. It has definitely helped my blood sugars).

I’m glad that metformin is helping with your blood sugar control. But your complaint is kind of a difficult one to put a finger on. Here’s why.

First of all, metformin is notorious for causing stomach problems, especially nausea and diarrhea. So, I’m not at all surprised by that. And, as you reported, it does tend to go away after a few months.

But the report of thinning hair is one I’ve never heard before.

However, I’m not ready to rule out metformin as a culprit.

Nail Disorders

One of the rare side effects that you can see with metformin is nail disorders. Now, the manufacturer does not go into detail about what kind of disorder they are talking about. But, some of the after market reports I’ve read claimed that patients had more brittle nails and could possibly lead to infections. While these reports aren’t common, they did happen in 1% to 5% of patients.

The fingernails, like hair follicles, are rapidly growing tissue. So, if you have problems with your nails you may end up having problems with your hair. While you didn’t mention it in your question – have you been having any issues with your finger or toenails? If so, then I’d strongly consider metformin as a possible culprit.

If so, then you may want to talk to your doctor and possibly consider trying another medication.

Of course, there could be other causes of thinning hair. It can be hormonal, nutritional or even stress related. But, I think you and your doctor need to investigate metformin as the cause of your thinning hair – especially if you have other side effects like nail problems.

About the only way to proof for certain that it is metformin is to withdraw the metformin for a few months and to see how your hair does. If it doesn’t start to thicken up again then obviously metformin wasn’t the culprit.

Incidentally, maybe try taking a picture of your hair so you can possibly see any progress. I know that sounds funny but I’ve known women who swore up and down that their hair was thinning but I could not tell one bit. I’m not saying that’s the case with you, but it’s helpful – especially after a few months – to definitively tell if your hair is recovering.

Speak Your Mind

*